Ohio, 2012

Damaging Winds in Ohio, July 5, 2012

July 5, 2012 · NWS IWX · 7 events in 4 counties and zones

A disturbance moved along the northeastern periphery of a strong upper level ridge. Moderate to extreme instability existed as the feature moved into northwestern Ohio, sparking off showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A disturbance moved along the northeastern periphery of a strong upper level ridge. Moderate to extreme instability existed as the feature moved into northwestern Ohio, sparking off showers and thunderstorms. A low shear environment resulted in pulse-type thunderstorms developing along a outflow boundary. Isolated damaging winds occurred as the storms collapsed and tapped into around 1300 j/kg of downdraft CAPE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 5, 2:56 PM EST, 7 minutes earlier.

Area forecast discussion, Jul 5, 2:56 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
356 PM EDT THU JUL 5 2012

..DANGEROUS HEAT TO CONTINUE THROUGH SATURDAY...

.SHORT TERM...

INTENSE HEAT WILL CONTINUE THROUGH THE SHORT TERM PERIOD WITH TORRID
RIDGE BUILDING FURTHER ACROSS THE AREA ON FRIDAY. HIGH AND LOW
TEMPERATURES THROUGH THE PERIOD EXPECTED TO BE NEAR RECORD LEVELS.
UNCOMFORTABLE AND DANGEROUS HEAT INDEX VALUES DURING THE AFTERNOON
AND OPPRESSIVE VALUES AT NIGHT WILL PROVIDE NO RELIEF.

WEAK SHORT WAVE SEEN ON WATER VAPOR WILL BUCKLE EASTERN PORTION OF
RIDGE SLIGHTLY THIS EVENING. THIS FEATURE COUPLED WITH RESIDUAL
OUTFLOW BOUNDARIES AND INCREASING INSTABILITY IN NORTHEAST HAS
ALLOWED CONVECTION TO FIRE. GIVEN RECENT RADAR/SATELLITE TRENDS AND
INSTABILITY IN PLACE HAVE ADDED TSRA CHANCES TO EASTERN CWA THIS
EVENING. BULK SHEAR IN THE 20 TO 30 KNOT RANGE AND DCAPES IN 1000 TO
1500 J/KG RANGE COULD SEE A FEW ISOLATED SEVERE STORMS WITH DAMAGING
WINDS PRIMARY HAZARD. PASSAGE OF SHORT WAVE AND LOSS OF HEATING WILL
ALLOW ANY STORMS TO DIMINISH WITH MOSTLY CLEAR SKIES OVERNIGHT. LOW
TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE THIS MORNINGS READINGS
WHICH MEAN MID TO UPPER 70S.

CORE OF RIDGE BUILDS INTO THE AREA FRIDAY WITH SUBSIDENCE AND DRY
PROFILES LIMITING CLOUDS AND ALLOWING FOR A DEEP MIXED LAYER UP TO
800MB OR HIGHER. COMBINED WITH SEVERE DROUGHT CONDITIONS THIS WILL
ONCE AGAIN ALLOW TEMPERATURES TO CLIMB QUICKLY WITH ALL TIME RECORDS
WITHIN REACH AT MANY LOCATIONS. WITH LAST TWO DAYS SEEING HIGHS IN
THE 98 TO 102 RANGE WITH MOISTURE AND CLOUDS IN AREA...EXPECT HIGHS
ON FRIDAY TO REACH THE 102 TO 107 RANGE WITH HEAT INDEX READINGS 110
TO 115. WITH RIDGE IN PLACE AND VERY WARM MID LAYERS NO TRIGGER SEEN
FOR CONVECTION OTHER THAN ANY RESIDUAL BOUNDARIES WHICH COULD CONVECT
LATE IN HEAT. THIS WOULD LIKELY BE IN FAR NORTHEAST BUT WITH CHANCES
ONLY AROUND 10 PERCENT WILL CONTINUE WITH NO MENTION IN FORECAST.

OPPRESSIVE LOWS FRIDAY NIGHT EXPECTED WITH LOWS IN THE UPPER 70S AND
SOME AREAS LIKELY NOT GETTING BELOW 80. NO CHANGES TO EXCESSIVE HEAT
WARNING THROUGH THE SHORT TERM PERIOD.

&&

.LONG TERM...
SATURDAY THROUGH THURSDAY...VERY HOT CONDITIONS WILL BE OVER THE FCST
AREA FOR ONE MORE DAY SATURDAY. HAVE RAISED HIGHS SEVERAL DEGREES
OVER NEARLY ALL LOCATIONS SATURDAY...EXCEPT FOR THE FAR NORTHWEST.
THE COLD FRONT SHOULD BE ABLE TO MOVE SOUTH A LITTLE FASTER OVER THE
OPEN WATERS THAN LAND...REACHING BERRIEN AND LAPORTE COUNTIES BY
LATE AFTERNOON. FOLLOWED THE GENERAL NCEP MODEL TREND FOR A SLOWER
FRONTAL PASSAGE ARRIVAL TIME ADVOCATING WARMER TEMPERATURES. FAVOR
THE NAM/MET WITH MUCH HOTTER TEMPS BASED ON PAST PERFORMANCE AND
ONGOING COOL GFS/MAV/MEX BIASES. FT WAYNE SHOULD BE NEAR THEIR ALL
TIME RECORD HIGH OF 106 DEGREES SATURDAY. CONCERN ALSO FOR THE
CHANCE FOR STORMS WITH STRONG WINDS GIVEN CONSIDERABLY LARGE D CAPE
VALUES...PROBABLY IN THE 1400 TO 1800 J/KG RANGE. IF MOISTURE IS
ABLE TO POOL A LITTLE MORE SOUTH OF THE FRONT...STORMS MAY BECOME
MORE WIDESPREAD. OTHERWISE...KEPT A CHANCE FOR LINGERING STORMS THRU
SUNDAY NIGHT...WITH DRY CONDITIONS MONDAY THROUGH THURSDAY.
TEMPERATURES SHOULD BE NEAR NORMAL...BUT DRIER AIR SHOULD SPREAD
OVER THE REGION FROM SOUTHEAST CANADA.

&&

.AVIATION...

VFR CONDITIONS ONCE AGAIN THROUGH PERIOD. VERY LOW CHANCE FOR
ISOLATED TSRA IN HEAT OF AFTERNOON WITH A FEW WEAK BOUNDARIES BUT
PROBABILITIES REMAIN 10 PERCENT OR LESS THUS NO NEED FOR INCLUSION
INTO FORECAST AT THIS TIME.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT /7 PM CDT/ SATURDAY FOR
     INZ003>009-012>018-020-022>027-032>034.

MI...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR MIZ077>081.

OH...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR OHZ001-002-
     004-005-015-016-024-025.

LM...NONE.
&&

SHORT TERM...LASHLEY
LONG TERM...SKIPPER
AVIATION...LASHLEY
Hazardous weather outlook, Jul 5, 2:37 PM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
337 PM EDT THU JUL 5 2012

INZ007-009-MIZ079>081-OHZ001-002-004-005-015-016-024-025-061300-
STEUBEN-DE KALB-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...ANGOLA...AUBURN...GARRETT...STURGIS...
THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...MONTPELIER...
WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...
OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
337 PM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. PEAK AFTERNOON HEAT
INDEX READINGS OF 105 TO 115 ARE EXPECTED. OVERNIGHT HEAT INDEX
READINGS WILL ONLY FALL INTO THE UPPER 70S TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS OVER FAR NORTHEAST
INDIANA...NORTHWEST OHIO AND SOUTHERN LOWER MICHIGAN THIS EVENING.
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH DAMAGING WIND THE
PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH SATURDAY. PEAK
AFTERNOON HEAT INDEX READINGS OF 105 TO 115 ARE EXPECTED.
OVERNIGHT HEAT INDEX VALUES WILL REMAIN IN THE UPPER 70S AND LOWER
80S FRIDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003>006-008-012>018-020-022>027-032>034-MIZ077-078-061300-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-NOBLE-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-CASS MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...KENDALLVILLE...
LIGONIER...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...
BREMEN...ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...MONTICELLO...BROOKSTON...LOGANSPORT...
PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...
NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...
CASSOPOLIS
337 PM EDT THU JUL 5 2012 /237 PM CDT THU JUL 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. PEAK AFTERNOON HEAT
INDEX READINGS OF 105 TO 115 ARE EXPECTED. OVERNIGHT HEAT INDEX
READINGS WILL ONLY FALL INTO THE UPPER 70S TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH SATURDAY. PEAK
AFTERNOON HEAT INDEX READINGS OF 105 TO 115 ARE EXPECTED FRIDAY
AND SATURDAY. OVERNIGHT HEAT INDEX VALUES WILL REMAIN IN THE UPPER 70S AND
LOWER 80S FRIDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061300-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
337 PM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Jul 5, 2:21 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
321 PM EDT THU JUL 5 2012

MIZ081-051945-
HILLSDALE MI-
321 PM EDT THU JUL 5 2012

...STRONG THUNDERSTORMS OVER HILLSDALE COUNTY...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JONESVILLE AND HILLSDALE...MOVING
SOUTHEAST AT 20 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  OSSEO...
  PITTSFORD...SHADYSIDE AND RANSOM...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4194 8436 4190 8437 4190 8435 4178 8436
      4171 8448 4198 8476 4208 8460 4208 8455
TIME...MOT...LOC 1921Z 319DEG 18KT 4197 8459
Local storm report, Jul 5, 2:52 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
352 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     2 W NORTH ADAMS         41.97N  84.57W
07/05/2012                   HILLSDALE          MI   EMERGENCY MNGR

            REPORT OF TREES AND POWER LINES DOWN ALONG NORTH ADAMS
            ROAD BETWEEN JONESVILLE AND NORTH ADAMS

&&

NG

The radar

The Northern Indiana radar (KIWX), 126 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
July 5, 3:03 PM EST to 3:04 PM EST
Where
Fulton County, 2.07 mi E of Eckley
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
41.570, -84.210

County dispatch reported power poles were blown down at State route 2 and County Road 18.

Thunderstorm Wind, Fulton

When
July 5, 3:04 PM EST to 3:05 PM EST
Where
Fulton County, 1.73 mi NE of Wauseon
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
41.570, -84.110

County dispatch reported power poles were blown down near US 20 and County Road 13.

Thunderstorm Wind, Fulton

When
July 5, 3:08 PM EST to 3:09 PM EST
Where
Fulton County, 1.38 mi S of Winameg
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
41.600, -84.070

County dispatch reported power poles were down near the intersection of County Roads J and 10-2.

Thunderstorm Wind, Allen

When
July 5, 4:58 PM EST to 4:59 PM EST
Where
Allen County, 0.87 mi NE of Beaverdam
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.840, -83.960

A trained spotter reported trees were blown down along Interstate 75, near Beaverdam.

Thunderstorm Wind, Williams

When
July 5, 5:00 PM EST to 5:01 PM EST
Where
Williams County, 1.48 mi NNE of West Unity
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.600, -84.420

Emergency management officials reported a tree was blown down at the intersection of US 127 and County Road M.

Thunderstorm Wind, Williams

When
July 5, 5:25 PM EST to 5:26 PM EST
Where
Williams County, 0.69 mi N of West Unity
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.590, -84.430

Emergency management officials reported a tree was blown down onto two vehicles. No injuries were reported.

Thunderstorm Wind, Van Wert

When
July 5, 6:03 PM EST to 6:04 PM EST
Where
Van Wert County, 1.57 mi W of Schumm
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.750, -84.750

Emergency management officials reported power outages from down trees and power lines east of Willshire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386576, 386577, 386578, 386579, 386580, 386581, 386582.